Affordable Access

Access to the full text

Rhinorrhea, cough and fatigue in patients taking sitagliptin

Authors
  • Baraniuk, James N1
  • Jamieson, Mary J2
  • 1 Georgetown University, Division of Rheumatology, Immunology, and Allergy, Washington, DC, USA , Washington (United States)
  • 2 East Tennessee State University, Department of Family Medicine, Quillen College of Medicine, McMinnville, TN, USA , McMinnville (United States)
Type
Published Article
Journal
Allergy, Asthma & Clinical Immunology
Publisher
BioMed Central
Publication Date
May 12, 2010
Volume
6
Issue
1
Identifiers
DOI: 10.1186/1710-1492-6-8
Source
Springer Nature
Keywords
License
Green

Abstract

Sitagliptin is a dipeptidyl peptidase-4 (DPP IV, CD26) inhibitor indicated for treatment of Type II diabetes as a second line therapy after metformin. We report fifteen sitagliptin intolerant patients who developed anterior and posterior rhinorrhea, cough, dyspnea, and fatigue. Symptoms typically developed within 1 to 8 weeks of starting, and resolved within 1 week of stopping the drug. Peak expiratory flow rates increased 34% in 8 patients who stopped sitagliptin. Similar changes were found in 4 out of 5 persons who had confirmatory readministration. Chart review identified 17 patients who tolerated sitagliptin and had no symptomatic changes. The sitagliptin intolerant group had higher rates of clinically diagnosed allergic rhinitis (15/15 vs. 6/18; p = 0.00005), Fisher's Exact test) and angiotensin converting enzyme inhibitor - induced cough (6/13 vs. 1/18; p = 0.012). Nasal and inhaled glucocorticoids may control the underlying allergic inflammation and abrogate this new sitagliptin - induced pharmacological syndrome. Potential mucosal and central nervous system mechanisms include disruption of neuropeptides and/or cytokines that rely on DPP IV for activation or inactivation, and T cell dysfunction.

Report this publication

Statistics

Seen <100 times